Iowa, 2018

Tornadoes and Hail in Iowa, May 3, 2018

May 3, 2018 · NWS DMX · 18 events in 10 counties and zones

For a third consecutive day, a boundary found itself draped from NE to SW roughly cutting the state of Iowa in half. Similar afternoon conditions resulted as well with 1000 - 2000 J/kg MUCAPE, little CIN, and borderline to good effective bulk shear around 30 to 40 kts and pushing 50 kts at times.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

For a third consecutive day, a boundary found itself draped from NE to SW roughly cutting the state of Iowa in half. Similar afternoon conditions resulted as well with 1000 - 2000 J/kg MUCAPE, little CIN, and borderline to good effective bulk shear around 30 to 40 kts and pushing 50 kts at times. With storms more closely rooted to the boundary, low level helicity in excess of 150 m2/s2 raised at least some concern for tornadoes. After a few initial discrete cells, storms eventually congealed into a progressive QLCS that moved across central Iowa and produced 3 weak tornadoes just east of the Des Moines metro area along with a few reports of wind damage and sub-severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 3, 2:26 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, May 3, 2:26 PM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
326 PM CDT Thu May 3 2018

.SHORT TERM.../Tonight through Friday/
Issued at 325 PM CDT Thu May 3 2018

The primary concern remains severe weather and heavy rain into
the evening hours. Elevated convection appears to be expanding
across northeast NE ahead of the approaching upper level low.
There is a pronounced elongated PV trough from NM into NE with one
short wave of note over far southwest NE and another driving this
convection over northeast NE. This deep, phased thermodynamic and
kinematic forcing will phase into a convective deformation zone
producing fairly widespread moderate to heavy rains over northern
Iowa, which is farther north than previously anticipated. The
heavy rain parameters are not extreme, but the extended period of
precip with low static stabilities will result in widespread 1-2
inch rains with a Flood Watch posted for expected rises along the
Cedar River at Cedar Falls. No Flash Flood Watch at the moment due
to rates not getting too crazy, but Flash Flood Guidance there is
fairly low due to recent rains and snow melt.

Farther south, severe weather will be the primary concern. 19Z
surface analysis notes the surface low near Manhattan KS with
objective analysis noting decent pressure falls into IA and warm
front just south of Des Moines. Discrete convection has recently
developed just ahead of the triple point and is expected to move
into southwest IA over the next several hours. Most convection
allowing models /CAMs/ are similar with this progression bringing
a broken line of discrete convection across southern Iowa during
the early evening hours. There will certainly be a window for
severe potential with extreme deep shear values resulting in large
hail and wind potential, and mid level lapse rates and
DCAPE/delta theta-e values all increase respectively. The tornado
window is not great or long lasting, but forecast soundings and
RAP plan views suggest better low level kinematics ahead of the
triple point in terms of ESRH and 0-1km shear and well as lower
LCLs due to lingering fog and stratus. Thus the tornado threat in
the current Severe Thunderstorm Watch is likely better in our
northern portions and other parts of southern Iowa.

CAMs suggest the broken line will exit our forecast area by +/-
03z but the deformation zone precip may linger through midnight.
Tomorrow will provide a welcome relief to our recent active
weather with plenty of sunshine and seasonal temperatures as
strong subsidence and drying follow this system.

.LONG TERM.../Friday night through Thursday/
Issued at 325 PM CDT Thu May 3 2018

The main concern over the extended period was focused temperatures
and low chances of storms Saturday into Saturday night. Leaned
toward a blend of the GFS/ECMWF throughout the extended period as
models remain in good agreement.

Northwest flow aloft becomes the dominant weather feature over the
weekend into early next week before a strong 500mb shortwave
pushes across the region by Tuesday into Wednesday. There is a
weak cold front to push across the state Saturday night and will
spawn some convection late in the afternoon over northern Iowa and
then further south during the evening hours. Low potential for
any widespread severe threat as the better instability is further
south and the better forcing (albeit weak) remains in the north
late Saturday afternoon with the front. Certainly cannot rule out
an isolated hail threat, but any widespread coverage of severe
storms is unlikely. With the front slightly slower to move across
the by Saturday evening, nudged up maximum temperatures a little
on Saturday.

Cooler temperatures back into the state by Sunday as a surface
high pressure builds into the region through Monday. Dry and
mild temperatures likely through the middle of the week.

&&

.AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/
Issued at 102 PM CDT Thu May 3 2018

IFR/MVFR conditions are in place along and north of a SW-NE
stationary front centered through the Des Moines area with weak
convection also moving through the same locations. A large low
pressure upstream will also approach the MO River Valley late this
afternoon blossoming more widespread showers and storms,
especially across northern Iowa. This will produce a prolonged
period of a least MVFR conditions there until conditions improve
into Fri. Thunder will likely accompany the precip as well but
have tried to relegate mention to only most likely locations and
periods.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Small
LONG TERM...Podrazik
AVIATION...Small
Hazardous weather outlook, May 3, 12:15 PM CST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
115 PM CDT Thu May 3 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-041815-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
115 PM CDT Thu May 3 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

There is a Slight Risk of severe weather this afternoon and
tonight over central and southern Iowa. Large hail, damaging
wind, and an isolated tornado or two are possible. Excessive
rainfall is likely through tonight, and may lead to localized
areas of flash flooding.

Minor river flooding also continues along the upper reaches of the
Des Moines River basin. Flood Warnings remain in effect for these
areas. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm chances return to the area late Saturday into Sunday
and Tuesday into Wednesday; however, widespread severe weather is
not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters will likely be needed from this afternoon and tonight.

KLP

In the hours before

Special weather statement, May 3, 11:00 AM CST, 4 hours 47 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1200 PM CDT THU MAY 3 2018

IAZ046-047-031730-
Boone IA-Greene IA-
1200 PM CDT THU MAY 3 2018

...Strong storm may produce hail in Greene and Boone counties...

At 1159 AM CDT, Doppler radar was tracking a strong thunderstorm near
Jefferson, moving northeast at 40 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Jefferson, Ogden, Grand Junction, Rippey, Paton, Boxholm, Pilot
Mound, Fraser, Dana, Beaver and Jefferson Municipal Airport.

LAT...LON 4221 9427 4221 9375 4186 9433 4200 9450
TIME...MOT...LOC 1659Z 238DEG 35KT 4199 9433

Martin

The radar

The Omaha radar (KOAX), 126 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

8 funnel cloud, 5 thunderstorm wind, 3 tornado, 2 hail. Local standard time, as filed.

Funnel Cloud, Adams

When
May 3, 3:47 PM CST
Where
Adams County, 1.48 mi NNE of Dickieville
Reported by
Law Enforcement
Coordinates
41.020, -94.910

Montgomery County Sheriff reported a funnel cloud.

Funnel Cloud, Guthrie

When
May 3, 4:30 PM CST
Where
Guthrie County, 3.61 mi NNW of Casey
Reported by
Trained Spotter
Coordinates
41.570, -94.550

Trained spotter just north of Menlo noted a funnel cloud to the WNW. Location was approximate at the time.

Thunderstorm Wind, Adams

When
May 3, 4:30 PM CST
Where
Adams County, 0.87 mi NE of Dickieville
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
41.010, -94.910

Public reported an apparent microburst that caused damage to a house and tree damage.

Funnel Cloud, Adams

When
May 3, 4:33 PM CST
Where
Adams County, 2.14 mi NNE of Carbon
Reported by
Trained Spotter
Coordinates
41.080, -94.820

Trained spotter reported a funnel nearly to the ground, and now back up. Still saw a lower of the cloud at the time of the report.

Hail, Dallas

When
May 3, 4:37 PM CST
Where
Dallas County, 2.95 mi SSE of Hadden Hill
Measured
0.75 in hail
Reported by
Public
Coordinates
41.580, -93.810

Public reported rotation in the clouds along with dime to penny sized hail.

Funnel Cloud, Dallas

When
May 3, 4:37 PM CST
Where
Dallas County, 2 mi N of Van Meter
Reported by
Trained Spotter
Coordinates
41.559, -93.970

Trained spotter reported a funnel cloud in the area.

Funnel Cloud, Dallas

When
May 3, 4:42 PM CST
Where
Dallas County, 4.84 mi N of Hadden Hill
Reported by
Trained Spotter
Coordinates
41.690, -93.830

Trained spotter reported funnel cloud near the Dallas-Center Grimes High School.

Hail, Warren

When
May 3, 4:42 PM CST
Where
Warren County, 2.93 mi ENE of Norwalk
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
41.500, -93.630

Emergency manager reported nickel sized hail near Highway 5 and County Road R63. Report relayed from Warren County Deputy..

Funnel Cloud, Adair

When
May 3, 4:48 PM CST
Where
Adair County, 6.41 mi NNE of Howe
Reported by
Trained Spotter
Coordinates
41.490, -94.350

Trained spotter reported funnel cloud nearly to the ground.

Thunderstorm Wind, Polk

When
May 3, 4:48 PM CST
Where
Polk County, 0.93 mi SSE of Clive
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.617, -93.774

Trained spotter had a video of strong winds. Lawn furniture lofted and blown away.

Thunderstorm Wind, Polk

When
May 3, 4:50 PM CST
Where
Polk County, 1.48 mi SSE of Rider
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.650, -93.770

Trained spotter reported at least 60 mph winds along with copious amounts of small hail.

Funnel Cloud, Guthrie

When
May 3, 4:50 PM CST
Where
Guthrie County, 0.8 mi N of Stuart
Reported by
Trained Spotter
Coordinates
41.511, -94.318

Trained spotter reported a funnel cloud near Stuart.

Thunderstorm Wind, Webster

When
May 3, 5:10 PM CST
Where
Webster County, 1.47 mi SSW of (Fod)ft Dodge Muni A
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.530, -94.190

Law enforcement reported two large trees down in Fort Dodge.

Funnel Cloud, Warren

When
May 3, 6:34 PM CST
Where
Warren County, 3.11 mi E of Sandyville
Reported by
Public
Coordinates
41.370, -93.340

Public reported funnel cloud just west of Pleasantville. Relayed by Fire Department and Law Enforcement.

Tornado, Jasper

When
May 3, 6:46 PM CST to 6:47 PM CST
Where
Jasper County, 3.76 mi SSW of Prairie City to 3.37 mi SSW of Prairie City
Rating
EF0
Path length
0.43 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
41.548, -93.251

Tornado had short path through an agricultural field and nearby wooded area producing damage to trees.

Tornado, Marion

When
May 3, 6:48 PM CST to 6:50 PM CST
Where
Marion County, 0.56 mi NNE of Percy to 1.62 mi NNE of Percy
Rating
EF0
Path length
1.07 mi
Path width
25 yd
Reported by
Public
Coordinates
41.487, -93.246

Tree damage associated with a short lived tornado just adjacent to Des Moines River. Tornado was reported by public.

Thunderstorm Wind, Story

When
May 3, 6:55 PM CST
Where
Story County, 0.86 mi NW of Collins
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.910, -93.310

Trained spotter reported at least 60 mph wind gusts and heavy rainfall. Ditches were also full of water.

Tornado, Jasper

When
May 3, 6:56 PM CST to 6:57 PM CST
Where
Jasper County, 3.5 mi SE of Krohn Fld Arpt to 3.65 mi ESE of Krohn Fld Arpt
Rating
EF0
Path length
0.39 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
41.601, -93.144

Tree damage observed from a short lived tornado, otherwise it remained in agricultural fields.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyThe tornado archive for Iowa, 2018Warnings in Iowa, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752702, 752703, 752704, 752706, 752708, 757075, 752711, 752714, 752712, 757072, 752710, 757076, 752713, 752716, 747603, 747606, 752717, 747607.